hi i keep having low and high BS reading i take lantus 25 u at night and i use humalog i have a sliding scale and i am also on metformin 850 mg 1 pill in the day and 1 at night yet my BS readings are still either way high 350 or 398 ml/dg or way low like 47 or 49 ml/dg does this happen to some one else and if it does what do you do when this happens?

Views: 69

Reply to This

Replies to This Discussion

The sliding scale for mealtime bolus is not a reliable dosing device. You're better off learning to count carbs and then finding out what your insulin:carb ratios are and figuring your dose that way. I recommend the book Using Insulin by John Walsh. Are your highs and lows mostly 2 hours after meals or are they often on waking, in between meals and at bedtime? If it is after meals, than learning to more accurately bolus for the food you are actually eating is the way to even out your numbers a bit. If it is between than you might want to look to your lantus dose and possibly split the lantus into 2 doses 12 hours apart.

I just looked at your profile and saw you are a type 1. Why are you taking Metformin? If you are just seeing a regular doctor you might want to get a referral to an endo who can get you on a more suitable treatment regimen.
hii usually the lows are at night like at 2am and in the morning the highs happen alot at night llike right b4 i am goin to have dinner which is at 6 or 7 and i reall dont know why i am taking metformin but i have an endo apt tomorrow actully so ill ask alot of questions tomorrow thanks for ur help and i will look up that book thanks :)
Hi Maddy: I'll second what Zoe says. In addition to John Walsh's "Using Insulin," another good book is "Think Like a Pancreas." Do you see a CDE or do you go to a diabetes center? A good CDE can really help you make sense of what is going on and look for solutions.
Hi Melitta i dont go to a diabetes center i go to a regular hospital and i see an endo does that count as a CDE? i will also check that book out cuz i am trying to do everything i can to get better controll of my BS .
Hi Maddy! I used to have the same problem with Lantus! It would cause me to go low during the night, but I would be high around dinner time or after dinner. I was taking it in one dose at 11pm.

For some, Lantus does not actually seem to last for 24 hours. It is most active in the first six hours, then becomes much less powerful around hour 20. There is a solution for this:

I never tried this (because I switched to an insulin pump instead), but many people say that Lantus works better when given in TWO doses. This would mean giving one dose in the evening and another in the morning (or at lunch time). Ask you doctor if you can switch to giving the Lantus twice per day OR also you could try Levemir (also twice per day), as this works more evenly than Lantus for some people.

When I took my Lantus at 11pm, I had lows during the night a lot. I think that I should have switched to taking it at 6-7pm (half dose) and the other half in the morning.
Hii kristin yea i think i will ask my doc if i am able to split it into 2 doses also i take my lantus at 11pm too
i have also asked for an insuline pump but my doc says i have to keep my BS in normal ranges or i cant get the pump
You may be able to do well even without the pump. I switched to the pump because I was having too many lows at night, but I think that I could have changed that by changing the time that I took my Lantus! Hope that it will help you!
Yea i will talk to my endo doc tomorrow an ask alot of questions and yea diz has been alot of help thanks :)
Forgive me for saying it, but your endo's reason for not giving you a pump is NONSENSE. The pump is a godsend for people who have trouble controlling BGs on shots. That's because you can have different basal rates for different times of day and night -- it's a natural for controlling those middle of the night lows, because you can set a lower basal for the first part of the night, and a higher one for when your dawn phenomenon (if you have one) sets in. Plus it keeps you level during the day, so no lows just before you're going to eat.

I agree with the people who said you need to learn to count carbs -- the sliding scale is ancient history -- used to chase BGs after the fact, not be proactive to begin with. When I was in the hospital recovering from a coma, they used the sliding scale, and couldn't figure out why my BGs were ALWAYS so high after meals and wouldn't come down -- they weren't giving me any insulin to cover the meal, just correcting with a sliding scale.
Poppycock!!

Maybe it's time to look for another endo who has joined the modern world?
Yea actually the endo i am going to go see tomorrow is a new 1 i will ask her for the pump and hopefully she has joined the modern world and be more help lol. Also i went into DKA abt 3 weeks ago and they would give me meals and my sugar was always high and they would just keep correcting it usin the sliding scale but the BS readings were always high too
What is your total daily dose of insulin? If the balance between your basal and rapid is off you may find yourself in a situation where your basal is forcing you low at night but your mealtime insulin isn't sufficient to manage the spike from eating.

If you are going low over night, you might also just try moving your Lantus shot to the morning. That way the Lantus would be tailing off over night and not as likely to make you low.

If you want a pump, ask for it again. A pump is a tool to help you manage your blood sugar not a reward for already doing a good job.

Good luck,

Maurie
i take 25 u at night and only use humalog wen my BS is 150 0r higher i use 15 u if its 150 n for every 50over dat i use 2 more units. am i making sense? and i will ask again

Thanks ;)

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Diabetes Among Hispanics: We’re not all the same

US Hispanics are often portrayed in the press as a single, monolithic group. But anyone who has spent any time in San Francisco’s Mission District or the Bronx can tell you, we’re not all the same. Now we’re finding out Read on! →

Diabetes entre los hispanos: no somos todos iguales

Traducido por Mila Ferrer.    A menudo los Hispanos en Estados Unidos son retratados en la prensa como un solo grupo, monolítico. Pero cualquiera que haya pasado algún tiempo en el  Mission District de San Francisco o el Bronx se Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service